Texas, 2007

Hail in Texas, April 24, 2007

April 24, 2007 · NWS SJT · 19 events in 11 counties and zones

Another strong upper low pressure system combined with a strong surface low moved across the Texas Panhandle into Oklahoma and Kansas and pushed a dryline through West Central Texas. This resulted in several severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Another strong upper low pressure system combined with a strong surface low moved across the Texas Panhandle into Oklahoma and Kansas and pushed a dryline through West Central Texas. This resulted in several severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 24, 5:28 AM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 24, 5:28 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
628 AM CDT TUE APR 24 2007

.AVIATION...
MVFR CIGS OF BKN020-030 COVERED MUCH OF WEST CENTRAL TEXAS THIS
MORNING. SOME LCL CIGS OF OVC010 WERE LOCATED AROUND SONORA. A
DRYLINE WILL MOVE EAST ACROSS WEST CENTRAL TEXAS TODAY AND
TONIGHT. SCT TSTMS WILL DEVELOP ACROSS MAINLY THE EASTERN 2/3 OF
WEST CENTRAL TEXAS MAINLY AFTER 24/16Z. SOME OF THE STORMS MAY BE
SEVERE. ALSO...LLWS WILL CONTINUE THROUGH 24/15Z DUE TO SOUTHERLY
FLOW OF 50 TO 55 KNOTS AT 2000 FEET AGL.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT TUE APR 24 2007/

SHORT TERM (TODAY-WEDNESDAY NIGHT)...WILL FOCUS MAINLY ON EARLY
PERIODS WHERE THE MOST WEATHER WILL BE OCCURRING. UPPER LOW
CURRENTLY MOVING ACROSS NORTHERN NEW MEXICO/SOUTHERN COLORADO.
IMPRESSIVE SPEED MAX CURRENTLY ROUNDING THE BASE OF THE TROUGH.
WITH THAT THE DRY LINE HAS BACKED ALL THE WAY TO NEW MEXICO.
RECENTLY THE DRY LINE CAN BE SEEN SURGING BACK TO THE EAST FROM THE
KLBB RADAR AS HARD WEST WINDS BEGIN TO DEVELOP OFF THE DECK. WILL
NOT BE PUSHING THE DRY LINE TO THE EAST AS FAST AS THE NAM...AND
SLIGHTLY SLOWER THAN THE GFS. DRY LINE FORECAST AT THIS TIME WILL
BE APPROACHING THE WESTERN BORDER AT 7AM THEN FROM AND ALBANY TO
KSOA LINE AROUND 1 PM. THEN COLEMAN TO BRADY TO JUNCTION AROUND 7
PM. WITH THE AMOUNT OF FORCING FORECAST ALONG THE DRY LINE AND THE
APPROACH OF THE SPEED MAX. WILL LIKELY SEE THUNDERSTORMS BEGIN TO
DEVELOP BY MID MORNING. AT FIRST THEY MAY BE MORE LINEAR IN
NATURE...THEN AS THE DRY LINE BEGINS TO SLOW LATTER THIS AFTERNOON
WILL THREAT FOR MORE DISCRETE CELLS LOOKS TO INCREASE WITH THE
APPROACH OF ANOTHER JET STREAK IN THE SOUTHERN BRANCH OF THE JET.
EARLY SO THUNDERSTORMS IN THE MORNING WILL BE MORE LIKELY TO HAVE
SEVERE HAIL AND HIGH WINDS. THEN TRANSITION INTO SIGNIFICANT HAIL
WITH THE THREAT OF LARGE TORNADOES IN ABOUT THE EASTERN THIRD OF
THE FORECAST AREA. THREAT MAY CONTINUE THROUGH THE EVENING ACROSS
PORTIONS OF THE HEARTLAND AND THE HILL COUNTRY WITH THE APPROACH
OF THE SECONDARY JET STREAK AND ASSOCIATED VORT MAX. THUS WILL
FORECAST A SLIGHT RETREAT TO THE DRY LINE WITH THE APPROACH OF
THIS SECONDARY VORT MAX. RAIN CHANCES END ACROSS ALL THE AREA BY
WEDNESDAY AS EVERYTHING EXITS TO THE EAST.

ALSO WILL BE ISSUING WIND AND LAKE WIND ADVISORIES FOR THE STRONG
SOUTHWEST WINDS IN THE WAKE OF THE DRY LINE. RED FLAG WARNING
FORTHCOMING AS WELL FOR THE WESTERN PORTIONS OF THE AREA.

LONG TERM (THURSDAY-MONDAY)...MAJOR CHANGES TO THE EXTENDED WERE
CONFINED TO FRIDAY AND FRIDAY NIGHT AS A SMALL BUT POTENT UPPER
LOW COMES DOWN IN NORTHWEST FLOW AND BRINGS A FRONT. SO INCLUDED A
CHANCE OF POPS FOR FRIDAY INTO FRIDAY NIGHT...MAINLY ACROSS THE
NORTHEAST COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 83  54  76  47 /  30  10  10  10
SAN ANGELO 	 86  55  81  48 /  20  10   0   0
JUNCTION 	 83  58  83  47 /  30  40  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR BROWN-COLEMAN-CONCHO-HASKELL-JONES-MCCULLOCH-RUNNELS-
TAYLOR-TOM GREEN.

RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR COKE-FISHER-IRION-JONES-NOLAN-STERLING-TAYLOR-TOM
GREEN.

WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR COKE-FISHER-NOLAN-STERLING.

&&
Hazardous weather outlook, Apr 24, 4:34 AM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 AM CDT TUE APR 24 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
534 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CONTINUING CHANCE OF THUNDERSTORMS TODAY AS THE DRY
LINE MOVES EAST ACROSS WEST CENTRAL TEXAS. THERE IS A SLIGHT RISK
OF SEVERE WEATHER ALONG AND EAST OF A HASKELL...ABILENE...SAN
ANGELO...SONORA LINE...EXCEPT FOR A MODERATE RISK OF SEVERE
WEATHER ALONG AND EAST OF A BROWNWOOD TO SAN SABA LINE. THE MAIN
RISKS ARE LARGE HAIL...POSSIBLY AS LARGE AS BASEBALLS...AND
DAMAGING WINDS. ALSO...A FEW TORNADOES ARE POSSIBLE...ESPECIALLY
IN THE MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Apr 24, 8:57 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
957 AM CDT TUE APR 24 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
168-169-241700-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-MENARD-KIMBLE-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
MENARD...JUNCTION
957 AM CDT TUE APR 24 2007

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS AFTERNOON...

AT 950 AM...RADAR SHOWED TWO LINES OF STRONG THUNDERSTORMS
PRODUCING HEAVY RAIN AND SOME PEA SIZE HAIL. THE FIRST LINE
STRETCHED FROM SWEETWATER TO NEAR BARNHART OR 35 MILES WEST OF
MERTZON. ANOTHER LINE OF STORMS EXTENDED FROM LAKE BROWNWOOD TO EL
DORADO.

THESE LINES OF SHOWERS AND THUNDERSTORMS HAVE FORMED IN ADVANCED
OF A COLD FRONT. THESE STORMS WERE MOVING EAST AT 15 MPH.

ANY ONE THESE STORMS COULD APPROACH SEVERE LIMITS AND PRODUCE
LARGE HAIL...AND DAMAGING WINDS THROUGH NOON.

BE SURE YOUR NOAA WEATHER RADIO IS IN GOOD WORKING ORDER. REMEMBER
MOBILE HOMES ARE NOT SAFE IN TORNADOES.

THE SAFE PLACES ARE IN AN UNDERGROUND STORM SHELTER...ABOVE GROUND
STORM SHELTER...OR THE INNERMOST ROOM LIKE
HALLWAYS...BATHROOMS...AND CLOSETS.

TXZ140-154-155-170-241700-
BROWN-MCCULLOCH-SAN SABA-MASON-
INCLUDING THE CITIES OF...BROWNWOOD...BRADY...SAN SABA...MASON
957 AM CDT TUE APR 24 2007

...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE
THIS AFTERNOON...

TORNADIC THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PRODUCE LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS...AND
POTENTIALLY STRONG TORNADOES.

AT 955 AM...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN AND PEA
SIZE HAIL EXTENDED FROM LAKE BROWNWOOD TO EL DORADO. THESE STORMS
WERE MOVING EAST AT 15 MPH AND ANY ONE OF THESE STORMS COULD
APPROACH SEVERE LIMITS BY NOON.

BE SURE YOUR NOAA WEATHER RADIO IS IN GOOD WORKING ORDER. REMEMBER
MOBILE HOMES ARE NOT SAFE IN TORNADOES.

THE SAFE PLACES ARE IN AN UNDERGROUND STORM SHELTER...ABOVE GROUND
STORM SHELTER...OR THE INNERMOST ROOM LIKE
HALLWAYS...BATHROOMS...AND CLOSETS.
Special weather statement, Apr 24, 9:57 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CDT TUE APR 24 2007

TXZ127-241700-
TAYLOR TX-
1057 AM CDT TUE APR 24 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT FOR TAYLOR
COUNTY...

AT 1054 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTH OF MERKEL...OR ABOUT 19
MILES WEST OF ABILENE...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VIEW BY 1105 AM CDT
  TYE AND DYESS AFB BY 1110 AM CDT
  WEST SIDE OF ABILENE BY 1120 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The Dyess AFB radar (KDYX), 59 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Taylor

When
April 24, 10:10 AM CST
Where
Taylor County, Tye
Measured
0.88 in hail
Reported by
Post Office
Coordinates
32.450, -99.870

Hail, Coke

When
April 24, 10:25 AM CST
Where
Coke County, 2.83 mi SSE of Bronte
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.842, -100.282

Hail, Shackelford

When
April 24, 11:25 AM CST
Where
Shackelford County, 17.01 mi SW of Acampo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.546, -99.636

Hail, Runnels

When
April 24, 11:30 AM CST
Where
Runnels County, 2.08 mi S of Pumphrey
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -100.030

Hail, Throckmorton

When
April 24, 11:50 AM CST to 11:52 AM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.010, -99.050

Hail, Callahan

When
April 24, 12:30 PM CST
Where
Callahan County, Baird
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.400, -99.400

Hail, Shackelford

When
April 24, 12:40 PM CST
Where
Shackelford County, Moran
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
32.550, -99.170

Hail, Schleicher

When
April 24, 4:25 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
30.858, -100.599

Hail, Concho

When
April 24, 4:51 PM CST to 4:53 PM CST
Where
Concho County, 12.51 mi S of Eola
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
31.219, -100.080

Hail, Concho

When
April 24, 5:04 PM CST to 5:08 PM CST
Where
Concho County, 4.55 mi NW of Eden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.267, -99.904

Hail, Concho

When
April 24, 5:11 PM CST
Where
Concho County, 2.83 mi NNE of Eden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.260, -99.840

Hail, Concho

When
April 24, 5:27 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.220, -99.840

Hail, Brown

When
April 24, 5:50 PM CST to 5:53 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.711, -98.991

Hail, McCulloch

When
April 24, 5:56 PM CST
Where
McCulloch County, Melvin
Measured
1.75 in hail
Reported by
Public
Coordinates
31.200, -99.580

Hail, McCulloch

When
April 24, 6:06 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.320, -99.410

Hail, Brown

When
April 24, 6:15 PM CST
Where
Brown County, Brookesmith
Measured
0.75 in hail
Reported by
Post Office
Coordinates
31.550, -99.120

Hail, Brown

When
April 24, 6:35 PM CST
Where
Brown County, 0.59 mi W of Blanket
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.820, -98.790

Hail, Menard

When
April 24, 6:45 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.790

Hail, McCulloch

When
April 24, 7:01 PM CST to 7:07 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.140, -99.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24687, 24689, 24690, 24692, 24694, 24695, 24696, 24697, 24698, 24699, 24700, 24701, 24702, 24703, 24704, 24705, 24706, 24707, 24708.